Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Increased desire to sleep, low energy level. Had heart surgery, chemotherapy, pneumonia. Related?

User rating for this question
Very Good
Answered by

Practicing since : 1981
Answered : 922 Questions
I have had 3 open heart surgeries, Two by pass and one mytral vaulve repair ring. In 2008 the bottom of my heart was ismamic and I had a defib/pacemaked implanted. I was diagnosed with small cell lung cancer and had surgery to excise a 3mm tumor. No other cancer was found in lymph glands or brain. I had two session of chemotherapy and was hospitalized after each one. The first was pneumonia and the second was heart attack with congestive heart failure. I had a stent placed in the RCA that was 80% blocked. Since coming home my desire to sleep has been increased and energy level low. I am on O2 at 2.5 liters and when up walking must increase to 3 liters. Is this sleeping connected the the heart, chemo both or neither.
Posted Fri, 24 Aug 2012 in Hypertension and Heart Disease
Answered by Dr. Anil Grover 2 hours later
Hi there,
Thanks for writing in.
I am a qualified and certified cardiologist. I read your detailed mail with diligence.
At the outset, I must place my unflinching admiration your fortitude for displaying equanimity to whom , I see from your medical history, life has not given you a fair deal. I salute you. As if 3 coronary revascularization were not enough (2 Coronary Artery Bypass Grafting and one stent implantation) plus a mitral valve surgery you have tolerated. To top it all you have undergone treatment for breast cancer. Let us come to your question of excessive sleep. Yes you have reached the right conclusion, heart as well drugs which you are taking both are culprits.

1. You have not mentioned but forward pumping of heart is reduced and filling pressure of the ventricles increase this leads to back flow of blood into the venis which bring oxygenated blood from lungs to heart - Pulmonary Vein. Normally this causes shortness of breath. This leads to some of the symptoms of fatigue also. What you are referring as low energy level, I am counting that as Fatigue.

2. Drugs like zolpidem (day time drowsiness), oxycodone (impaired thinking) and poly pharmacy (meaning someone who is on more than 6 drugs) contribute to excessive sleepiness.

I will urge you to see your doctor and ask any drug he can afford to discontinue. If you have query for me please write I shall reply as soon as possible. At least we ought to try to make yourself not cured but at least not drugged and less sleepy during the day (after having full quota of restful sleep during night). Regards.
With Best Wishes

Dr Anil Grover,
Medical Specialist & Cardiologist
M.B.;B.S, M.D. (Internal Medicine) D.M.(Cardiology)
http://www/ WWW.WWWW.WW

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor